Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 18, 2021, 8:10 PM MST for Greenlee County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 8:10 PM MST (03:10 UTC)
- Expired
- Aug 18, 2021, 9:00 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.75 in
- Wind
- 50
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 180 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 802 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
134
WWUS85 KTWC 190310
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
810 PM MST Wed Aug 18 2021
AZZ509-510-190400-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
810 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of central Greenlee
County through 900 PM MST...
At 810 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
This includes the following highways...
Route 75 between mile markers 396 and 398.
Route 78 between mile markers 155 and 174.
Route 191 between mile markers 152 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3290 10931 3299 10941 3320 10905 3296 10905
TIME...MOT...LOC 0310Z 238DEG 21KT 3296 10931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:54 PM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 18, 2:54 PM MST, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 254 PM MST Wed Aug 18 2021 .SYNOPSIS...Strong storms around this afternoon and evening, with best coverage north and east of Tucson. Some storms will generate extremely heavy rain. Thursday through the weekend will see a drying trend with little to no thunderstorm activity. As this happens, temperatures will climb back above late August averages by Saturday. Conditions will again become favorable for storms early next week. && .DISCUSSION...A strong trough digging into the Great Basin is lifting a mid level disturbance up from the southwest this afternoon. Still plenty of moisture across southwest to central portions of the state to generate a lot of strong convection north of us across Maricopa and Gila counties. We've struggled a bit in SE AZ with a mid level dry slot wrapping up from the southwest on the eastern flank of the disturbance. It's shearing out pretty quickly but still could be in a position to give us some storms late this afternoon and early evening. If not, then we will probably need to wait until next week before we see storms again. Still on track for storm chances to drop off the table Thursday into the weekend as a dry westerly flow kicks in behind the trough. Mid level drying will deepen and eat away at our moisture profile from the top down. The westerlies should even be deep enough to limit storms across most of Sonora for a few days. We should maintain enough lower level moisture for some afternoon cu fields. Temperatures will jump back up to seasonal normals, and probably a few degrees above over the weekend. Tucson will flirt with adding another 100 degree day or two. Ultimately we should be back in business by next Monday or Tuesday with the ridge rebuilding across the southern plains into our area, and the associated high center consolidating to our east. && .AVIATION...Valid through 20/00Z. SCT -SHRA/TSRA this evening, diminishing overnight. Clouds will be SCT- BKN 6k- 11k ft MSL with ocnl MVFR conds in SHRA/TSRA. Partial clearing overnight. Strong erratic outflows with storms, otherwise sfc winds 10 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A chance of thunderstorms this evening, then a drying trend with near zero storm chances Thursday through the weekend. Even with the drying, some surface moisture will remain and min RH values should remain above critical levels with good overnight recoveries. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MST this evening for AZZ505-506- 509>511. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 18, 8:10 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
810 PM MST Wed Aug 18 2021
AZZ509-510-190400-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
810 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of central Greenlee
County through 900 PM MST...
At 810 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
This includes the following highways...
Route 75 between mile markers 396 and 398.
Route 78 between mile markers 155 and 174.
Route 191 between mile markers 152 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3290 10931 3299 10941 3320 10905 3296 10905
TIME...MOT...LOC 0310Z 238DEG 21KT 3296 10931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:51 PM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Aug 18, 8:16 PM MST | Special Weather Statement | TWC | 44 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.